Kentucky, 2004

Flash Flooding in Kentucky, June 15 to 16, 2004

June 15 to 16, 2004 · NWS PAH · 4 events in 4 counties and zones

A thunderstorm with torrential rain moved slowly north from Hickman County across Carlisle County. Rainfall rates were estimated close to two inches per hour, with an unofficial report of one inch in 20 minutes.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm with torrential rain moved slowly north from Hickman County across Carlisle County. Rainfall rates were estimated close to two inches per hour, with an unofficial report of one inch in 20 minutes. Several roads were barricaded in northern Hickman County, including U.S. Highway 51 north of Clinton. Part of a railroad trestle was washed away onto a city street. A resident was trapped in a house in Spring Hill and had to be evacuated. In Carlisle County, Highway 80 was closed at Arlington due to high water, and Highway 1628 was closed in Cunningham due to flooding of Wilson Creek. Many other roads were covered by water. In McCracken County, water was reported over many roads on the south and west sides of Paducah, and two intersections were closed. Three vehicles became stranded in high water on Hansen Road on the west side of Paducah. In Mayfield in Graves County, several roads were impassable, and a couple of homes were evacuated. The homes were evacuated due to significant flooding of Red Duck Creek. Firefighters from three volunteer departments across Graves County helped Mayfield officials manage the flooding situation along Red Duck Creek. Heavy-duty military surplus vehicles were used to travel through floodwaters to check on residents. Unofficial rainfall totals from local rain gages showed 3.5 to 5 inches of rain. Elsewhere in Graves County, about 6 to 8 inches of water covered Highway 121 south of Mayfield. Swiftly moving water eroded stream and creek banks, causing trees to fall across a few roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 1:00 PM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 1:00 PM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE JUN 15 2004

.SHORT TERM DISCUSSION...

WV IMAGERY SHOWED A LOW PRESSURE SYSTEM WAS DEVELOPING AT THE SFC
AND MID LEVELS OVER EAST TX...WHILE WHAT SEEMED TO BE A
SEMIPERMANENT 500 MB HIGH CONTINUED OVER THE SERN U.S.  WIDESPREAD
CLOUDINESS WAS SEEN ACROSS THE MIDWEST AS THE INITIAL SURGE OF
MOISTURE ASSOCIATED WITH THE LOW MOVED NORTH. SHWS AND SOME ISOLD
TSTMS WERE SEEN ATTM ACROSS THE SRN HALF OF THE FCST AREA. AN
OUTFLOW BOUNDARY WAS ENTERING THE NRN SECTOR OF THE FCST AREA TO ADD
TO THE EXCITEMENT...BUT SO FAR THERE WAS MINIMAL THUNDER ASSOCIATED
WITH IT. LOCALLY HEAVY RAIN IS POSSIBLE DUE TO PWS IN EXCESS OF TWO
INCHES TONIGHT WHERE IT DOES RAIN.

MODELS WERE IN FAIRLY GOOD AGREEMENT THROUGH DAY4 AT LEAST...WITH
SOME DIFFERENCES. WITH THE INITIAL SURGE OF MOISTURE THIS AFTN...GFS
LOOKS OVERDONE WITH QPF. IT APPEARS THAT THE DEEPEST MOISTURE AND
LIFT WILL BE TO THE WEST OF THE FSCT AREA. THE PLAN IS TO NOT GO
WITH LIKELY POPS TONIGHT EXCEPT PERHAPS PART OF SE MO...AND LIMITED
THUNDER DUE TO EXTENSIVE CLOUDINESS AND A TROPICAL-LIKE /MOIST/
SOUNDING. THROUGH MOST OF THE DAY WED...THE 1000-500MB MOISTURE
TEMPORARILY DRIES OUT AND WE COULD SEE SOME SUN. THE AFOREMENTIONED
TX LOW TRANSITIONS INTO A S/WV TROF ALONG THE MS RIVER VALLEY...
EVENTUALLY MOVING EAST...PROVIDING ANOTHER INCREASED CHC OF SHW/TSTM
ACTIVITY FOR EARLY THU. A SECONDARY S/WV IS PROGGED TO SWEEP OUT OF
THE NRN PLAINS LATE THU/EARLY FRI...FINALLY DRAGGING A COLD FRONT
CLOSE TO AND POSSIBLY ACROSS PART OF THE FCST AREA. ETA WANTS TO ZIP
THIS FEATURE THROUGH IN EARNEST BY FRI MORNING WHILE GFS INDICATES
IT MAY TAKE LONGER...PLUS HINTS THAT THE FRONT MAY NOT MAKE IT ALL
THE WAY THROUGH. THE THINKING IS THAT DURING THIS TIME OF
YEAR...FRONTS DONT SEEM TO PENETRATE THE USUAL HIGH PRESSURE OVER
THE SOUTH VERY WELL...SO THE GFS SOLUTION SEEMS A BIT MORE
REASONABLE...SHOWING THE FRONT STALLING THEN MOVING BACK NORTH AS A
WARM FRONT. THE FRONT MOVING NORTH IS A RESULT OF A SFC LOW THAT MAY
DEVELOP ON THE EDGE OF THE LARGE AND EXPANDING 500MB HIGH OVER THE
SRN U.S. AS A RESULT OF S/WV ENERGY IN THE ZONAL NRN STREAM FLOW
JUST TO THE NORTH. ALL OF THIS MEANS A PRETTY GOOD CHC OF SHWS/TSTMS
FOR FRI AND ESPECIALLY SAT. AFTN TEMPS SHOULD REMAIN ABOUT NORMAL
THROUGH THE WEEK...WITH OVERNIGHT LOWS REMAINING ABOVE NORMAL...MORE
LIKE AUGUST.

&&

.LONG TERM DISCUSSION...

MODEL PREFERENCE FOR SAT NIGHT THROUGH TUESDAY WILL BE THE GFS...AS
IT IS FAIRLY SIMILAR TO THE EUROPEAN ENSEMBLES. STATIONARY FRONT
SHOULD BE DRAPED SOMEWHERE VERY CLOSE TO THE OHIO RIVER 00Z
SAT...WITH UPPER SHORT WAVE PASSING JUST NORTH OF THE REGION. AIR
WILL BE QUITE UNSTABLE 00Z SUN...WITH SFC BASED LIS PROGGED IN THE
-5 TO -9 RANGE OVER ABOUT THE SOUTH HALF OF THE AREA. THUS...WILL
CONTINUE WITH ONGOING CHC OF THUNDERSTORMS SAT NIGHT..AND WOULD NOT
SURPRISED TO SEE SOME SEVERE WEATHER ALSO.

EXPECT THE FRONT TO MAKE SOUTHWARD PROGRESS BEHIND THE UPPER SHORT
WAVE SUNDAY...BUT WILL NEED TO HOLD ON TO SOME SHOWER/THUNDERSTORM
CHANCES...ESP OVER SOUTHEAST MO AND WESTERN KENTUCKY...CLOSEST TO
THE FRONTAL BOUNDARY. FRONT SHOULD FINALLY MAKE IT FAR ENOUGH TO THE
SOUTH TO BEGIN A DRY PERIOD SUNDAY NIGHT/MONDAY....AND LAST INTO
TUE. SHOULD NOT BE TOO COOL BEHIND THIS FRONT...BUT HUMIDITY SHOULD
BE KNOCKED DOWN A BIT AND LOWS SHOULD REACH THE 60S MOST AREAS BY
MON AM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DB/GM
Hazardous weather outlook, Jun 15, 3:57 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CDT TUE JUN 15 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
457 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MOST EVERY DAY AND NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAP

The radar

The Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Hickman

When
June 15, 7:48 PM CST to 9:00 PM CST
Where
Hickman County, Countywide
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Flash Flood, Carlisle

When
June 15, 8:45 PM CST to 10:30 PM CST
Where
Carlisle County, Cunningham
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Flash Flood, McCracken

When
June 15, 9:30 PM CST to June 16, 2:15 AM CST
Where
McCracken County, South Central Portion
Property damage
$6,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Flash Flood, Graves

When
June 16, 12:16 AM CST to 2:10 AM CST
Where
Graves County, Countywide
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408598, 5408599, 5408600, 5408601.